Wow, I didn't expect to get such a great response, so quickly.
I imagine it's a combination of things, going back to work hasn't been the experience I was expecting, and together with the side effects of the tamoxifen it's getting me down. The really worrying thing is whether this could last for the whole 5 years of taking it, I'm not sure I would carry on if that's likely.
I think I need to go and speak to my doctor, although if he tells me to talk about it, I might punch him.
Jane, you clearly haven't met me, "sweet" is NOT a word I'd ever think to use, that's really cheered me up!
Back on the Tamoxifen question, I've read lots of threads on here that the different versions (Wockhart, generic, summink else) can have different side-effects, so would it be worth trying to swap to a different brand?
Hi again CM
Thanks for that, I suppose because my GP is so against it I have sort of developed a fear of taking anything like that. Most worried about not being clear headed and the GP is very much of the talk to your friends school of thought, but they really do not want to know all about this stuff. In truth I was sent to the psychologist in Autumn 09 by the BCN but she was not someone I could connect with at all so I never went back after the first appointment. Maybe when the recon is finished it will feel less depressing.
Good luck and thank you for being so sweet
Yes I was very depressed on Tamox. Initially I was given the generic tamox and after 8 months I just couldn't carry on taking it because of the depression. I came off it and took Nolvadex D which was discontinued, I was then asked to try generic tamox again. It had exactly the same effect, severe depression and so, being post menopausal, I'm now on an AI, Exemestane.
I did think that if the depression returned the second time I took, because I knew what was causing it I would be able to cope, but I couldn't.
I'm not sure about your situation and whether there are any altenatives to Tamox for men but I would certainly have a word with your onc and see if something can be done it really is an awful feeling. You have my full sympathy.
I hope you manage to get something sorted.
I hope your GP has come up with some suggestions for counselling to help with talking about things, and with someone who does understand the specific issues of post-cancer, and someone you can relate to. An online forum can only go so far in the progress you can make with specific issues so having a flesh-and-blood person to talk things through with can be very helpful.
As for anti-d's, I wanted to stress that needing anti-depressants ISN'T an indication of failure, though that's certainly how I was thinking of them before I took them, and getting that extra bit of help can be the first step on the road to recovery. Getting a bit of chemical assistance to help me through my trauma was the best move, and meant that I was finally able to deal with the situation that had caused the trauma in the first place. Long story, not BC-related, but very difficult at the time, and anti-d's most certainly had their place. As it happens I didn't really relate very well with the counsellor and feel it could have been better if I'd found someone I related better with, so it's important to find the right person.
To be fair no-one has suggested them as the local GP thinks anything that is all in your head should be talked about and not medicated. And I'm fine now so clearly it's all in my head by his logic. In fairness, talking does not help but his recommendation is talk more, hence back on the forum.
Thanks for your honesty, I did not men there was shame in taking AD's, just that I am afraid of losing my grip any more than I already have.
Jane, honestly there is no shame in taking anti-depressants. I was on them a few years back to help me through a really difficult period in my life and it was only after I started to feel better that I realised how ill I'd been, and how poorly I was functioning. If you think you might get some benefit from them, don't dismiss them. I was a lot more human when taking them than before I started, I just didn't realise it at the time. There are also counselling sessions that might be useful, you may be able to get information from your BCN or your GP.
Richard, you have it even tougher than we do in that there are so few men who have this horrible disease.
I haven't started on Tamoxifen yet but will do soon, so I can't make any specific suggestions. You might find the helpline has some tips they can give you.
I have never been depressed in my life but God am I ever now! Been on Tamox for 2yrs and been depressed and hopeless for all that time. So not sure what can be done - really do not want AD's as I need a clear head and I am afraid of being deluded. But I am miserable all the time and all the medics suggest is perishing counselling.
I think Lynberi is right though - the whole thing is an issue for us all.
Wishing you both health and happiness
I would be inclined to say it's the whole situation and the grim reality of it all. I hate my one boob, my prosthesis, my Lymphoedema sleeve and glove, my weight gain and my Hot flushes, just to name a few!!
People around you think that everything is fine now, hair grown, back at work etc. etc. but I feel like a completely different person xx
Has anyone else experienced depression after starting taking tamoxifen?
I'm not sure if its the tamoxifen or the general situation, however, I've been pretty much ok all the way through diagnosis and treatment, and now 4 weeks into the tamoxifen I'm feeling really down and can't shift it.
Hearing about other people's experiences would be really useful.